Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

What causes severe stabbing pain under the sternum?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2008
Answered : 1290 Questions
i'm having severe stabbing pain just under my sternum. right in the middle of my upper stomach. eating makes it worse. this has progressively getting worse for several weeks. I had an upper GI scope on Wednesday and there was no immediate answer for my symptoms. i'm wondering if it could be my gallbladder. I have been experiencing severe diarria for over two months and the stomach pain has increased with the severity of the diarria. tonight it feels as if I am being stabbed right under thr point where my ribs meet each other above my stomach.
Posted Sat, 1 Feb 2014 in Digestion and Bowels
Answered by Dr. Ashish Verma 28 minutes later
Brief Answer: It looks like gastritis Detailed Answer: Hi, This is Dr. Ashish Verma, a general surgeon, answering to your query. It would have been good if you had mentioned your treatment history - if you are on pain killers to manage aggressive osteoarthritis This severe stabbing pain just under your stermum which is aggravated by food is classical of gastritis or we call it as peptic ulcer disease of stomach. You may have developed this problem secondary to NSAIDs (analgesics) which you might be taking for your aggressive erosive osteoarthritis. These NSAIDs disrupt the protective mucosal barrier lining the inside the stomach, so the acid then reaches the stomach lining causing ulcer and pain. It's not your gallbladder. And the diarrhoes can be due to your celiac disease which has be aggeravated by your gastritis. I would start you on proton pump inhibitors like pantaprazole or rabeprazole. These will reduce the acid production by the stomach and will help in healing of the ulcers. Also you will need preprobiotics to control your diarrhea, as they will restore healthy microbial flora in your gut. For rapid relief of pain you can also take an antacid with an anesthetic combination. But these are prescription drugs and you need to see your local doctor for it and their dosage. Hope I have answered to all your queries. If you have further queries, I will be glad to answer them. Get Well Soon! Dr. Ashish Verma
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor